question-icon

What causes tightness and weakness in leg muscles?

default
Posted on Tue, 26 May 2015
Question: I have been taking a Atorvastatin for about 3 months. I am 59, white, male, about 30 lbs over weight (240), exercise moderately (swimming and walking) frequently......with arthritis in both knees......I am also taking one Aleve a day .....no other medications other than the occasional Cialis. it seems that my leg muscles are tighter and weaker since taking the Atorvastatin. could that really be the case or is it just all in my head, and i just need to pick up the exercise pace?
doctor
Answered by Dr. Benard Shehu (54 minutes later)
Brief Answer:
Following answer to your query...

Detailed Answer:
Hi and thank you for asking!
I read your query and understood your concerns.

You are experiencing leg muscle tightness and weakness, that are most common side effects associated with atorvastatin use.

My advice is to discuss this with your doctor.

If you were my patient I would recommend to do:
- Blood work (including lipid profile and creatinine phosphokinase test)
This will be of help on the decision making (if you would continue or not the atorvastatin).

Hope this was of help!
Wish you health!
Dr. Shehu

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Benard Shehu (1 hour later)
so, are you saying that it is quite possible that my leg issues are related with taking the Atorvastatin? what other means of treatment are there for high cholesterol that do not cause these side effects. I will be taking blood work in a few weeks to see if my cholesterol count has gone down. what does a lipid profile and creatinine phophokinase test provide in answers to this issue?
doctor
Answered by Dr. Benard Shehu (4 hours later)
Brief Answer:
Following answer to your query...

Detailed Answer:
Hi back,

Yes your symptoms are related to atorvastatin. In your case the best treatment is diet and healthy lifestyle, combined with physical activities. Alcohol reduction and stop smoking are also important on stabilizing cholesterol levels.

Lipid profile is essential to evaluate if cholesterol levels are lowered and you can continue with healthy life style and diet (above mentioned measures).

Creatinine phosphokinase test is essential to confirm the leg muscular damage.

Hope this was of help!
Wish you health!
Dr. Shehu
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Benard Shehu

Cardiologist

Practicing since :2004

Answered : 2257 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes tightness and weakness in leg muscles?

Brief Answer: Following answer to your query... Detailed Answer: Hi and thank you for asking! I read your query and understood your concerns. You are experiencing leg muscle tightness and weakness, that are most common side effects associated with atorvastatin use. My advice is to discuss this with your doctor. If you were my patient I would recommend to do: - Blood work (including lipid profile and creatinine phosphokinase test) This will be of help on the decision making (if you would continue or not the atorvastatin). Hope this was of help! Wish you health! Dr. Shehu